Alert archive / Alabama / Flash Flood Warnings in 2005
Flash Flood Warning 51, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 14, 2005, 5:42 PM CDT for Winston County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2005, 5:42 PM CDT (22:42 UTC)
- Expired
- Jul 14, 2005, 7:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Winston County, AL
The radar
The Columbus AFB radar (KGWX), 98 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1431 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 142243 FFWBMX ALC133-150045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 542 PM CDT THU JUL 14 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... WINSTON COUNTY IN NORTHWEST ALABAMA * UNTIL 745 PM CDT * AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR AND JUST SOUTH OF ADDISON...MOVING VERY LITTLE. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3402 8741 3401 8712 3426 8712 3424 8743 $$ 61
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:40 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 14, 2:40 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 240 PM CDT THU JUL 14 2005 .SHORT TERM...(TONIGHT THRU SUNDAY) CONVECTION IS DEVELOPING AS EXPECTED ALONG TWO PRIMARY BOUNDARIES. AIRMASS WILL BE WORKED OVER QUICKER ACROSS SOUTHERN COUNTIES AS TSTMS DEVELOPED MUCH EARLIER THAN CONVECTION ACROSS NORTHERN COUNTIES. BEST CHANCE OF RAIN THIS EVENING WILL BE ACROSS NORTHERN COUNTIES AS LINE OF STORMS CURRENTLY MOVING INTO NORTHERN PORTIONS OF COUNTY WARNING AREA CONTINUES TO MOVE SOUTHWARD. AS PER PREVIOUS NIGHTS...MOST OF THE CONVECTION WILL DISSIPATE BEFORE MIDNIGHT BUT ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE AFTER MIDNIGHT. A LEAST ONE ACTIVE DAY OF TSTMS ON TAP FOR TOMORROW. UPPER TROF AXIS EXTENDING SOUTHWEST FROM UPPER LOW WILL GET HUNG UP ALONG THE MISSISSIPPI RIVER AS UPPER RIDGE OVER THE EASTERN SEABOARD SHIFTS WESTWARD. THE RIDGE SHOULD MOVE FAR ENOUGH TO THE WEST BY SUNDAY TO RESULT IN A DECREASE IN TSTM ACTIVITY ACROSS CENTRAL ALABAMA. DUE TO VERY TROPICAL AIRMASS ACROSS AREA WITH DEWPOINTS IN THE MID 70S...TEMPERATURES WILL BE ABOVE NORMAL AT NIGHT AND SLIGHTLY BELOW NORMAL DURING THE DAY. DUE TO BUILDING UPPER RIDGE THIS WEEKEND...HIGHS WILL BE BACK TO AVERAGE MID JULY READINGS BY SUNDAY. .LONG TERM...(MONDAY THRU THURSDAY) NOT MUCH CHANGE IN THE UPPER LEVEL PATTERN ACROSS THE REGION WITH WITH A BROAD UPPER RIDGE ACROSS THE SOUTHERN UNITED STATES. DUE TO PRESENCE OF UPPER RIDGE...TROPICAL CYCLONE EMILY FORECAST TO STAY IN THE SOUTHERN GULF OF MEXICO. RAIN CHANCES AND TEMPERATURES WILL BE NEAR AVERAGE VALUES. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 72 88 71 88 / 60 60 40 50 ANNISTON 73 88 71 89 / 60 70 40 50 BIRMINGHAM 73 87 73 89 / 60 70 40 50 TUSCALOOSA 73 88 72 91 / 40 70 40 50 CALERA 72 87 72 90 / 40 70 40 50 AUBURN 71 89 71 91 / 30 70 40 40 MONTGOMERY 73 89 73 91 / 30 70 40 40 TROY 72 89 73 91 / 30 70 40 40 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 58/ROSE
Hazardous weather outlook, Jul 14, 1:44 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 144 PM CDT THU JUL 14 2005 ALZ011>015-017>050-151845- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 144 PM CDT THU JUL 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). SCATTERED NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 85. WITH THE ATMOSPHERE STILL VERY TROPICAL...LOCALIZED HEAVY DOWNPOURS ARE POSSIBLE. SOME SPOTS WILL RECEIVE IN EXCESS OF TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME. FLASH FLOOD WARNINGS MAY BE REQUIRED THIS AFTERNOON IN ASSOCIATION WITH THE HEAVIEST THUNDERSTORMS. WIND GUSTS TO 45 MILES PER HOUR DUE TO WET MICROBURST WINDS ARE ALSO POSSIBLE. MINOR RIVER FLOODING...DUE TO RAINFALL OVER THE WEEKEND ASSOCIATED WITH HURRICANE DENNIS...WILL CONTINUE IN A FEW LOCATIONS TODAY AND TONIGHT. WET MICROBURST POTENTIAL: BIRMINGHAM...HIGH. MONTGOMERY...HIGH. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY). MINOR RIVER FLOODING...DUE TO RAINFALL OVER THE WEEKEND ASSOCIATED WITH HURRICANE DENNIS...WILL CONTINUE IN A FEW LOCATIONS. RIVER LEVELS AT ALL LOCATIONS SHOULD BE BELOW FLOOD STAGE BY SATURDAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY. WITH THE ATMOSPHERE STILL VERY TROPICAL...LOCALIZED HEAVY DOWNPOURS ARE POSSIBLE. SOME SPOTS WILL RECEIVE UP TO TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME. PATCHY FOG IS ANTICIPATED DURING THE EARLY MORNING HOURS. ISOLATED LOCATIONS WILL SEE VISIBILITIES DROP TO AROUND 1/2 OF A MILE. THE FOG WILL GRADUALLY BURN OFF AFTER SUNRISE. BEYOND FRIDAY...NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. LINHARES
In the hours before
Special weather statement, Jul 14, 4:24 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 424 PM CDT THU JUL 14 2005 ALZ032-142215- HALE- 424 PM CDT THU JUL 14 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HALE COUNTY UNTIL 515 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES SOUTH OF WILEY...MOVING EAST AT 5 MPH. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Special weather statement, Jul 14, 4:42 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 442 PM CDT THU JUL 14 2005 ALZ012-142230- LAMAR- 442 PM CDT THU JUL 14 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 530 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL IS LIKELY FROM AN APPROACHING THUNDERSTORM... AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MOLLOY...MOVING EAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOLLOY AND VERNON THROUGH 530 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Special weather statement, Jul 14, 5:12 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 512 PM CDT THU JUL 14 2005 ALZ014-142300- WINSTON- 512 PM CDT THU JUL 14 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 600 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL IS LIKELY FROM AN APPROACHING THUNDERSTORM... AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER GRAYSON...MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GRAYSON AND ADDISON THROUGH 600 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Local storm report, Jul 14, 5:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT THU JUL 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM FLASH FLOOD 8 SSW PELL CITY 33.45N 86.33W
07/14/2005 ST. CLAIR AL PUBLIC
VCNTY NEW LONDON
&&
MBAERSpecial weather statement, Jul 14, 5:35 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 535 PM CDT THU JUL 14 2005 ALZ013-142315- FAYETTE- 535 PM CDT THU JUL 14 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE COUNTY UNTIL 615 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER GLEN ALLEN...MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WAYSIDE...GLEN ALLEN AND BAZEMORE THROUGH 615 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS AND VERY HEAVY RAINFALL. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Local storm report, Jul 14, 5:39 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
539 PM CDT THU JUL 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM FLASH FLOOD 4 W TRUSSVILLE 33.64N 86.66W
07/14/2005 JEFFERSON AL CO-OP OBSERVER
ROADS AND PARKWAYS CLOSED IN AROUND THE ROEBUCK AREA.
&&
JONES/90The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:59 PM CDT | Flash Flood Warning | BMX | Pike | 2 hr |
| Jul 14, 1:51 PM CDT | Flash Flood Warning | BMX | Elmore | 2 hr |
| Jul 14, 2:55 PM CDT | Flash Flood Warning | BMX | Tallapoosa | 2 hr |
| Jul 14, 3:54 PM CDT | Flash Flood Warning | BMX | Bibb, Chilton | 2 hr |
| Jul 14, 4:54 PM CDT | Flash Flood Warning | BMX | Jefferson, St. Clair | 2 hr |
| Jul 14, 5:19 PM CDT | Flash Flood Warning | BMX | Shelby | 116 min |
| Jul 14, 6:09 PM CDT | Flash Flood Warning | BMX | Fayette, Walker | 2 hr |
| Jul 14, 6:21 PM CDT | Tornado Warning | BMX | Walker | 24 min |
| Jul 14, 6:52 PM CDT | Flash Flood Warning | BMX | Jefferson, St. Clair | 113 min |
Nearby
Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.